Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 30, 2020, 5:21 PM MDT for Grand County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2020, 5:21 PM MDT (23:21 UTC)
- Expired
- May 30, 2020, 5:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
County Grand County, CO
The radar
The Denver radar (KFTG), 118 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520
WWUS85 KBOU 302321
SPSBOU
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Sat May 30 2020
COZ032-302345-
Grand and Summit Counties Below 9000 Feet CO-
521 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND COUNTY UNTIL
545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Granby, or 51 miles southwest of Fort Collins,
moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near Lake Granby, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4023 10593 4022 10589 4024 10588 4023 10583
4020 10582 4018 10579 4018 10581 4016 10579
4015 10580 4014 10576 4012 10576 4012 10582
4009 10583 4009 10580 4007 10585 4010 10598
TIME...MOT...LOC 2319Z 289DEG 7KT 4014 10587
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 30, 2:46 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 30, 2:46 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 246 PM MDT Sat May 30 2020 .SHORT TERM...(This evening through Sunday) Issued at 229 PM MDT Sat May 30 2020 Current satellite imagery shows storms continuing to build over the higher terrain with west winds bringing them over the foothills and into the western portions of the plains. Current ACARS soundings are continuing to show a CAP over a large portion of the plains with a break temperature well above what we will be able to see today. However, CAMS continue to show gusty outflow winds with storms to the west that will allow a trigger for development later this evening. Model guidance puts a line of storms moving across the metro area after 6 pm with slightly better storm motions. Even with slightly higher mean wind storms could still produce heavy rain with some flooding possible over low-lying areas and city streets. In addition to the heavy rain, lightning and gusty winds from 30 to 40 mph will be possible. Some isolated storms could be severe with hail up to 1 inch and wind gusts of 60 mph. Storms will progress eastward through the early evening hours reaching more moisture rich air and slightly more stability. This will help to diminish any severe threat but will continue to have moderate to heavy rain possible across portions of eastern Adams, Arapahoe, Elbert and into Lincoln county through midnight. For Sunday, an upper level trough will push through in the morning with increasing southwesterly to westerly flow behind it. This will dry out the low levels with model soundings showing inverted-V signatures nearing 500 mb and DCAPE values above 1000 J/kg. CAM output has been fairly consistent with diurnal convection starting over the higher terrain and pushing east during the late afternoon hours with gusty winds being the main threat. Highs will be slightly warmer than today with temperatures reaching into the upper 80s across the plains and 50s to 60 in the high country. .LONG TERM...(Sunday night through Saturday) Issued at 229 PM MDT Sat May 30 2020 Little change in the overall weather pattern through Tuesday with broad high pressure ridge aloft just east of Colorado while close low remains off Southern California coast. 700mb temperatures will be close to +15C for both Monday and Tuesday with resulting high temperatures in the upper 80s to around 90 degrees on the plains. There should be ample moisture for at least isolated to scattered coverage of storms each afternoon and evening as PW values range from 3/4 to around an inch of water. Best chance for storms will again be in mountains and adjacent plains and higher terrain areas. By late Tuesday and Wednesday the flow aloft will turn a bit more westerly as a weak wave moves across the northern high plains and flattens the upper ridge. Expect some slight cooling behind a weak cold front but still ample low level moisture should be sufficient for another round of storms. By late Thursday and Friday, the California low expected to begin to weaken and lift out in the southwest United States with increasing moisture, especially by Friday afternoon and evening. Temperatures still expected to be above normal for this time of year with high temperatures remaining in the upper 80s plains and 60s/70s in the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 229 PM MDT Sat May 30 2020 VFR conditions will prevail through the TAF period Scattered thunderstorms are expected after 23z and could continue through 04z. Localized MVFR visibilities and wind gusts up to 40 knots are possible with the storms. Normal drainage patterns will prevail through 15z with another slight chance of storms after 21z on the 31st. These storms will be more high based and could produce strong gusty winds toward the end of the TAF period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen
Hazardous weather outlook, May 30, 9:52 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 952 AM MDT Sat May 30 2020 COZ030>051-311600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 952 AM MDT Sat May 30 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will be more numerous this afternoon over the mountains. The storms will move east off the foothills in the late afternoon and early evening, then diminish as they move east across the plains. Some of the storms will be slow moving and could produce localized heavy rain and minor flooding. This is most likely from the mountains west and southwest of Denver into the Denver area in the mid to late afternoon. There could also be a few severe thunderstorms on the plains in the late afternoon and early evening with hail around an inch in diameter and wind gusts to 60 mph. The storms will end from west to east later in the evening with lows in the mid to upper 50s overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a chance of afternoon and evening showers and thunderstorms over the mountains and foothills each day, with lesser chances out on the plains. Overall the threat of severe thunderstorms is expected to be low. There will however be a marginal risk of severe thunderstorms across the northeast plains Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected for today or tonight.
In the hours before
Special weather statement, May 30, 1:04 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
104 PM MDT Sat May 30 2020
COZ033-035-301930-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
104 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY
UNTIL 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Four Corners, or 28 miles southwest of Laramie,
moving east at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4099 10560 4083 10563 4085 10582 4100 10585
4100 10583
TIME...MOT...LOC 1903Z 283DEG 10KT 4094 10582
RPKSpecial weather statement, May 30, 2:38 PM MDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Denver CO 238 PM MDT Sat May 30 2020 COZ034-036-302115- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 238 PM MDT Sat May 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK AND SOUTHEASTERN CLEAR CREEK COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Highland Park, or 34 miles west of Denver, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Highland Park and Harris Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3947 10563 3960 10558 3959 10540 3945 10541 TIME...MOT...LOC 2037Z 285DEG 9KT 3953 10555 RPK
Special weather statement, May 30, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Sat May 30 2020
COZ032-302345-
Grand and Summit Counties Below 9000 Feet CO-
521 PM MDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND COUNTY UNTIL
545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Granby, or 51 miles southwest of Fort Collins,
moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If on or near Lake Granby, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4023 10593 4022 10589 4024 10588 4023 10583
4020 10582 4018 10579 4018 10581 4016 10579
4015 10580 4014 10576 4012 10576 4012 10582
4009 10583 4009 10580 4007 10585 4010 10598
TIME...MOT...LOC 2319Z 289DEG 7KT 4014 10587
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM MDT | Special Weather Statement | BOU | Arapahoe | 25 min |
| May 30, 12:29 PM MDT | Flash Flood Warning | BOU | Park | 84 min |
| May 30, 1:04 PM MDT | Special Weather Statement | BOU | Larimer | 26 min |
| May 30, 2:38 PM MDT | Special Weather Statement | BOU | Clear Creek | 37 min |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.